What is the role of medications in the etiology of acute pericarditis?

Updated: Apr 02, 2019
  • Author: Sean Spangler, MD; Chief Editor: Terrence X O'Brien, MD, MS, FACC  more...
  • Print
Answer

Some medications, including penicillin and cromolyn sodium, induce pericarditis through a hypersensitivity reaction. The anthracycline antineoplastic agents, such as doxorubicin and cyclophosphamide, have direct cardiac toxicity and can cause acute pericarditis and myocarditis.

Pericarditis can also develop from a drug-induced lupus syndrome caused by medications including procainamide, hydralazine, methyldopa, isoniazid, mesalazine, and reserpine. Methysergide causes constrictive pericarditis through mediastinal fibrosis. Dantrolene, phenytoin, and minoxidil produce pericarditis through an unknown mechanism.

Smallpox vaccination infrequently leads to myocarditis. In a review of a large vaccination program in the US military, approximately 12 per 100,000 vaccinated troops developed myopericarditis within 14 days of vaccination. [20, 21] Whether this was due to a direct viral cytopathic effect or an immune-mediated phenomenon is unclear.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!